Alert archive / Vermont / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 2, 2008, 2:51 PM EDT for Washington County, Vermont. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 2:51 PM EDT (18:51 UTC)
- Expired
- Aug 2, 2008, 6:25 PM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, VT
The radar
The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:25 PM EDT | FLASH FLOOD | 1 Sse Moretown, VT | HOUSE ON MORETOWN MOUNTAIN ROAD SURROUNDED BY WATER AND WATER IS RISING RAPIDLY. |
| Aug 2, 4:40 PM EDT | FLASH FLOOD | Moretown, VT | COX BROOK ROAD...WARDSBROOK ROAD...AND JONESBROOK ROAD IN MORETOWN HAVE BEEN WASHED OUT. |
| Aug 2, 5:40 PM EDT | FLASH FLOOD | Middlesex, VT | WATER COMING OVER THE ROAD ON BROOK ROAD AND CENTER ROAD IN MIDDLESEX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBTV 021851 FFWBTV VTC023-030045- /O.NEW.KBTV.FF.W.0007.080802T1851Z-080803T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 251 PM EDT SAT AUG 2 2008 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT * UNTIL 845 PM EDT. * AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING OVER CENTRAL WASHINGTON COUNTY NEAR MORETOWN AND RIVERTON. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATERBURY...MORETOWN...MONTPELIER...MIDDLESEX AND DUXBURY RADAR ESTIMATES INDICATE THAT 1 TO 1.5 INCHES OF RAIN HAS FALLEN FROM THIS THUNDERSTORM...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. RECENT RAINFALL FROM YESTERDAYS STORMS HAS LEFT THE SOIL SATURATED ACROSS THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4437 7282 4429 7255 4413 7263 4418 7284 $$ LAHIFF
1 follow-up statement
000 WGUS71 KBTV 022225 FFSBTV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 625 PM EDT SAT AUG 2 2008 VTC023-022230- /O.CAN.KBTV.FF.W.0007.000000T0000Z-080803T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON VT- 625 PM EDT SAT AUG 2 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL WASHINGTON COUNTY...THE FLASH FLOOD THREAT HAS SUBSIDED IN WASHINGTON COUNTY. EVEN THOUGH THE IMMEDIATE THREAT FOR FLASH FLOODING HAS DIMINISHED A FLOOD WATCH IS STILL IN EFFECT THROUGH SUNDAY AFTERNOON. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BTV FOR FURTHER UPDATES ON THIS WEATHER SITUATION. LAT...LON 4437 7282 4429 7255 4413 7263 4418 7284 $$ DD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:53 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 2, 1:53 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 153 PM EDT SAT AUG 2 2008 .SYNOPSIS... RAINY CONDITIONS WILL PERSIST THROUGHOUT THE WEEKEND...AS A STRONG AREA OF LOW PRESSURE OVER EASTERN CANADA WILL BRING PRECIPITATION TO THE REGION. A BREAK IN PRECIPITATION IS POSSIBLE FOR MONDAY NIGHT AND INTO A PORTION OF TUESDAY AS A WEAK AREA OF HIGH PRESSURE BUILDS OVER THE AREA. THIS IS SHORT LIVED AS ANOTHER LOW WILL SET UP OVER EASTERN CANADA WEDNESDAY INTO FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1204 PM EDT SATURDAY...HAVE ISSUED A ZONE UPDATE TO UPDATE TEMPS...WINDS...AND POPS. STILL HAVE CATEGORICAL SHOWERS WITH CHANCE OF THUNDERSTORMS WITH HEAVY RAIN. OTHERWISE...CURRENT FORECAST IS IN GOOD SHAPE. PREVIOUS DISCUSSION FOLLOWS. EXCESSIVE RAINFALL FROM PAST SEVERAL DAYS WILL PLAY VITAL ROLE IN WX OVER THE WEEKEND OVER MUCH OF THE NORTH COUNTRY. MUCH OF THE CWA HAS SEEN 1 TO 3 INCHES ALREADY FROM PAST RW/TRW ACTIVITY. LOW PRESSURE SYSTEM OVER SE ONTARIO AND ASSOCIATED SFC TROUGH WILL SLOWLY MV ACROSS THE REGION THIS AFTNOON INTO SUNDAY. SFC TROUGH WILL HAVE ATLANTIC MOISTURE FEED WORKING INTO THE AREA. THIS INCR INSTAB/MOISTURE WILL HELP TO ENHANCE RW THIS AFTERNOON/EVENING. W/ HIGH PW/S EXPECTED...HEAVY RAINFALL IS POSSIBLE IN SOME OF RW/TRW. BASED ON UPPER LOW TRACK...CENTRAL/NORTHERN VT N OF RUT/WINDSOR CTYS MAY HAVE BEST CHANCE FOR POTENTIAL FLOODING. THIS SYSTEM WILL BEGIN TO WORK SLOWLY NE OVERNGT. THIS WILL ALLOW HEAVY RAINFALL TO SPREAD ACROSS MUCH OF N VT. WITH THIS AMT OF RAIN EXPECT HAVE ISSUED FLOOD WATCH UNTIL SUN AFTNOON. && .SHORT TERM /SUNDAY THROUGH MONDAY/... AS OF 400 AM EDT SATURDAY...BY SUNDAY BULK OF REMAINING RW WILL BE ACROSS E/NE VT...AND LIFT OFF INTO THE CANADIAN MARITIMES BY SUN NGT. LINGERING RW ACROSS THE CWA POSSIBLE AS SECONDARY TROUGH SWINGS DOWN OVER AREA SUN NGT INTO MON. WEAK RIDGE WILL BEGIN TO BUILD E TOWARDS THE CWA LATE IN THE DAY MONDAY. LITTLE PROGRESS OF RIDGE SEEN DURING THE DAY AS EXITING SYSTEM STAGNANT OVER MARITIMES. THIS WILL ALLOW -RW TO LINGER OVER NE/NC VT. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 400 AM EDT SATURDAY...REGION WILL SEE BRING FROM RAINFALL MON NGT INTO TUESDAY MORNING AS WEAK RIDGE BUILDS ACROSS THE NE. AS RIDGE SHIFTS EAST DURING TUES AFTNOON...REGION WILL SEE WAA WORK INTO AREA AHEAD OF SFC TROUGH BY TUES NGT. EXPECTING SOME RW/TRW AS SYSTEM LIFTS N OF THE AREA BY WED MORNING. THIS WILL SET THE STAGE FOR ANOTHER SEVERAL DAYS OF PERSISTENT RW ACTIVITY AS SEEN OVER PAST FEW DAYS. HAVE ADJUSTED MAX TEMPS DOWN A FEW DEGREES IN SPOTS DO TO EXTENSIVE CLD COVER EXPECTED. CHANCE FOR BREAK ON THURSDAY AS MDLS HINT AT SFC RIDGE MVG E FROM GREAT LKS REGION BFR NEXT LOW PINWHEELS DOWN ACROSS THE NORTH COUNTRY. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... THROUGH 18Z SUNDAY...SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE TO IMPACT THE REGION THROUGH THE PERIOD. PERIODS OF RAIN AND THUNDERSTORMS WILL EXIST...WHICH WILL LOWER CONDITIONS INTO THE MVFR CATEGORY. THE SHOWERS AND THUNDERSTORMS WILL BE MOST PREVALENT THIS AFTERNOON AND AGAIN LATER TONIGHT. VFR CONDITIONS WILL DEVELOP AFTER 12Z AS PRECIPITATION DECREASES...BUT ANY SHOWERS THAT DEVELOP WILL ONCE AGAIN LOWER CONDITIONS INTO THE MVFR CATEGORY. LOOK FOR WINDS TO SHIFT AROUND TO THE NORTHWEST AFTER 00Z TONIGHT. 18Z SUNDAY THROUGH THURSDAY...THE UPPER LEVEL TROUGH OF LOW PRESSURE WILL LINGER OVER THE AREA SUNDAY AFTERNOON INTO EVENING BEFORE EXITING THE AREA TO THE EAST. THIS WILL KEEP SHOWERS AROUND WITH CONDITIONS LOWERING INTO THE MVFR CATEGORY AT TIMES THROUGH SUNDAY NIGHT. CONDITIONS SHOULD IMPROVE MONDAY AND TUESDAY AS A SHORTWAVE RIDGE MOVES IN FROM THE WEST WITH MAINLY VFR CONDITIONS EXPECTED. NEXT SHORTWAVE TROUGH AND ASSOCIATED SFC LOW/TROUGH WILL IMPACT THE REGION TUESDAY NIGHT INTO WEDNESDAY WITH SCATTERED SHOWER AND TSTM ACTIVITY. PERIODS OF MVFR CONDITIONS CAN BE EXPECTED WITH ANY CONVECTIVE ACTIVITY DURING THIS TIME PERIOD. && .HYDROLOGY... ALTHOUGH FOCUS FOR FLOOD WATCH WILL BE ON MAIN STEM RIVERS...SMALLER STREAMS AND TRIBUTARIES FEEDING INTO THE MAIN STEMS SYSTEMS WILL SEE QUICK RESPONSES AND HAVE TO BE MONITORED AS WELL. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR VTZ002>010-016>018. NY...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NYZ028>031-034-035. && SYNOPSIS...JN NEAR TERM...JAN SHORT TERM...JN LONG TERM...JN AVIATION...EVENSON/BANACOS HYDROLOGY...JN
Hazardous weather outlook, Aug 2, 3:44 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 344 AM EDT SAT AUG 2 2008 NYZ028>031-034-035-VTZ002>010-016>018-030745- EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS- ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON- WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON- 344 AM EDT SAT AUG 2 2008 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE RELAY ANY OBSERVATIONS OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. IF YOU HAVE INTERNET ACCESS...YOU CAN USE THE SUBMIT STORM REPORT FORM AVAILABLE ON OUR WEB PAGE AT WEATHER.GOV/BTV. THIS LINK IS LOCATED AT THE BOTTOM OF THE MENU ON THE LEFT SIDEBAR. NYZ026-027-087-VTZ001-011-012-019-030745- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- GRAND ISLE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 344 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. FOR THE ST. LAWRENCE VALLEY...GRAND ISLE COUNTY IN VERMONT...AND RUTLAND AND WINDSOR COUNTIES IN SOUTH- CENTRAL VERMONT...THE THREAT OF FLOODING IS LESS THAN ADJACENT AREAS OF THE NORTH COUNTRY UNDER THE FLOOD WATCH. ANY HEAVY RAINFALL LATE TODAY INTO TONIGHT IS EXPECTED TO CREATE ONLY LOCALIZED RIVER RISES AND AREAS OF PONDING ON ROADWAYS IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE RELAY ANY OBSERVATIONS OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. IF YOU HAVE INTERNET ACCESS...YOU CAN USE THE SUBMIT STORM REPORT FORM AVAILABLE ON OUR WEB PAGE AT WEATHER.GOV/BTV. THIS LINK IS LOCATED AT THE BOTTOM OF THE MENU ON THE LEFT SIDEBAR. BANACOS
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:09 PM EDT | Areal Flood Advisory | BTV | Washington | 3 hr |
| Aug 2, 3:15 AM EDT | Flood Watch | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more | 42 hr |
| Aug 2, 1:51 PM EDT | Areal Flood Advisory | BTV | Caledonia, Orange, Washington | 112 min |
| Aug 2, 4:18 PM EDT | Flash Flood Warning | BTV | Chittenden, Franklin, Lamoille, Orleans, Washington | 4 hr |
Nearby
Flash Flood Warnings in Vermont, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.